Texas, 2008

Winter Weather in Texas, January 3, 2008

January 3, 2008 · NWS OUN · 3 events in 3 counties and zones

Light precipitation developed over parts of northern Texas before sunrise on the 3rd. This precipitation moved over surface temperatures in the upper 20s and lower 30s, which caused it to freeze on contact.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$40,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Light precipitation developed over parts of northern Texas before sunrise on the 3rd. This precipitation moved over surface temperatures in the upper 20s and lower 30s, which caused it to freeze on contact. Precipitation coverage was not widespread, but enough ice accumulated on roadways that caused numerous traffic accidents. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 3, 3:53 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jan 3, 3:53 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
353 AM CST THU JAN 3 2008

.DISCUSSION...
SURFACE GRADIENT WILL STRENGTHEN TODAY WITH PRESSURE FALLS TO OUR
NORTH AND WEST. THIS WILL LIKELY RESULT IN ROUGHLY NW 1/3 OF FA
REACHING WIND ADVISORY CRITERIA. THEREFORE HAVE ISSUED WIND ADVISORY
FOR THIS AREA FROM LATE THIS MORNING THROUGH SUNSET.  WIND AND HUMIDITY
WILL ALSO CREATE WILDFIRE CONTAINMENT ISSUES.  HAVE UPGRADED FIRE
WX WATCH TO RED FLAG WARNING OVER WESTERN NORTH TEXAS.  WESTERN PARTS
OF OKLAHOMA WILL ALSO SEE WINDY AND DRY CONDITIONS...BUT WILL NOT REACH
NECESSARY TEMPS FOR RED FLAG WARNING.

MODERATE TO STRONG SOUTHERLY FLOW WILL CONTINUE INTO THE WEEKEND
WHICH WILL BRING HIGHER HUMIDITY LEVELS NORTHWARD. ALTHOUGH MUCH
ABOVE NORMAL TEMPS AND GUSTY WINDS ARE EXPECTED OVER THE WEEKEND
HUMIDITY LEVELS WILL SOMEWHAT OFFSET FIRE WEATHER PARAMETERS.

STILL A LOT OF UNCERTAINTIES WITH REGARDS TO WESTERN TROUGH AND
COLD FRONT PASSAGE EARLY NEXT WEEK. GFS IS NOW THE SLOWER SOLUTION
WITH MUCH STRONGER WAVE THAN ECMWF.  ENSEMBLE FORECAST SUGGEST THAT
WAVE IS OVERDONE AND ECMWF IS TO PROGRESSIVE. CURRENT GRIDS
APPEAR TO HAVE SOMEWHAT OF A COMPROMISE SO NO BIG CHANGES TO DAYS
4-6.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  46  30  53  46 /   0   0  10  10
HOBART OK         50  30  56  45 /   0   0   0   0
WICHITA FALLS TX  52  33  60  47 /   0   0  10  10
GAGE OK           47  27  58  38 /   0   0   0   0
PONCA CITY OK     45  31  51  43 /   0   0  10  10
DURANT OK         45  32  54  50 /   0   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR OKZ004>007-009>012-014>018-021>024-033>035.

TX...RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR TXZ083>090.

&&

SIX/11
Hazardous weather outlook, Jan 3, 6:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
600 AM CST THU JAN 3 2008

OKZ004>048-050>052-TXZ083>090-031800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
600 AM CST THU JAN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
A DRY AND STABLE AIRMASS WILL CONTINUE OVER THE AREA AND PREVENT
THUNDERSTORM FORMATION. HOWEVER...A FEW SNOW OR SLEET SHOWERS WILL
BE POSSIBLE NEAR AND SOUTH OF THE RED RIVER THIS MORNING AS A SMALL
BUT INTENSE UPPER-AIR DISTURBANCE MOVES EASTWARD OVER NORTH TEXAS. A
FEW AREAS ACROSS WESTERN NORTH TEXAS MAY RECEIVE A VERY LIGHT GLAZE
OF ICE THIS MORNING...WHICH COULD CAUSE A FEW SLICK SPOTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY JAN 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG SOUTHERLY WINDS WILL BE SEEN OVER MOST OF OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH LATE THIS AFTERNOON. THE STRONGEST WINDS
WILL BE CONFINED TO NORTHERN AND WESTERN PORTIONS OF
OKLAHOMA...WHERE A WIND ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES INCREASE NEXT MONDAY AND TUESDAY AS A LARGE
STORM SYSTEM AND ASSOCIATED COLD FRONT APPROACH THE REGION. THERE IS
A CHANCE FOR SEVERE THUNDERSTORMS...MAINLY EAST OF INTERSTATE 35.

OTHER HAZARDOUS WEATHER...
STRONG SOUTH WINDS WILL CONTINUE FRIDAY INTO EARLY NEXT WEEK. THE
WIND...WARMER TEMPERATURES...AND LOW HUMIDITIES WILL MAKE WILDFIRE
CONTAINMENT DIFFICULT...MAINLY OVER WESTERN OKLAHOMA AND PARTS OF
WESTERN NORTH TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

11

In the hours before

Special weather statement, Jan 3, 6:18 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
618 AM CST THU JAN 3 2008

TXZ086-088-089-031245-
WICHITA TX-ARCHER TX-BAYLOR TX-
618 AM CST THU JAN 3 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR AND WICHITA
COUNTIES.

AT 615 AM...RADAR INDICATED A SMALL AREA OF WINTERY PRECIPITATION.
THE PRECIPITATION WAS FALLING AS LIGHT SLEET AND MAY PRODUCE
A VERY LIGHT GLAZE OF ICE THROUGH 730 AM.  TEMPERATURES
ACROSS THE AREA ARE AT OR JUST BELOW FREEZING.  BE ESPECIALLY
CAREFUL ON BRIDGES AND SIDEWALKS THIS MORNING.
Special weather statement, Jan 3, 6:56 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
656 AM CST THU JAN 3 2008

TXZ086-089-031330-
WICHITA TX-ARCHER TX-
656 AM CST THU JAN 3 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND WICHITA COUNTIES.

RADAR AT 655 AM INDICATED A SMALL AREA OF VERY LIGHT FREEZING RAIN
AND SLEET LOCATED FROM MANKINS TO 15 MILES SOUTHWEST OF LAKE
KICKAPOO...MOVING NORTHEAST AT 25 MPH.  A THIN GLAZE OF ICE IS
POSSIBLE THROUGH 8 AM AS TEMPERATURES ARE AT OR JUST BELOW FREEZING.
BE ESPECIALLY CAREFUL OF BRIDGES AND SIDEWALKS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Clay

When
January 3, 7:00 AM CST to 8:00 AM CST
Where
Clay forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Approximately a 30 minute period of light sleet and freezing rain with 1/16 inches of glaze on area roads. Numerous accidents were reported. Monetary damages were estimated.

Winter Weather, Wichita

When
January 3, 7:00 AM CST to 8:00 AM CST
Where
Wichita forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Numerous accidents were reported as a result of a thin glaze of ice around Wichita Falls. Monetary damages were estimated.

Winter Weather, Archer

When
January 3, 7:00 AM CST to 8:00 AM CST
Where
Archer forecast zone
Injuries
0 direct, 2 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Numerous accidents were reported as a result of icy roads. Monetary damages were estimated.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79009, 79010, 79011.